Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 310, NWS Rapid City, SD

August 3, 2019Crook County, Wyoming; Butte County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 3, 2019, 5:04 PM MDT for Crook County, Wyoming; Butte County, South Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2019, 5:04 PM MDT (23:04 UTC)
Expired
Aug 3, 2019, 6:00 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 129 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:15 PM MDTHAIL 1Colony, WYLOTS OF HAIL AND RAIN. WINDS GUSTING TO 40 MPH OR SO.
Aug 3, 5:25 PM MDTHAIL 1.252 Se Colony, WYVERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KUNR 032304
SVRUNR
SDC019-WYC011-040000-
/O.NEW.KUNR.SV.W.0310.190803T2304Z-190804T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
504 PM MDT Sat Aug 3 2019

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  West central Butte County in northwestern South Dakota...
  Northeastern Crook County in northeastern Wyoming...

* Until 600 PM MDT.

* At 504 PM MDT, a severe thunderstorm was located near Colony, or 22
  miles northwest of Belle Fourche, moving southeast at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4493 10368 4460 10411 4492 10437 4501 10422
      4499 10406 4501 10403
TIME...MOT...LOC 2304Z 311DEG 15KT 4490 10417 

HAIL...1.25IN
WIND...<50MPH
 
$$

JC
4 follow-up statements
236 
WWUS53 KUNR 032312
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
512 PM MDT Sat Aug 3 2019

SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
512 PM MDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES...

At 512 PM MDT, a severe thunderstorm was located near Colony, or 18
miles northwest of Belle Fourche, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 10411 4488 10433 4498 10411 4491 10370
TIME...MOT...LOC 2312Z 314DEG 15KT 4486 10411 

HAIL...1.75IN
WIND...60MPH
 
$$

JC
927 
WWUS53 KUNR 032329
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
529 PM MDT Sat Aug 3 2019

SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
529 PM MDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND EAST CENTRAL CROOK COUNTIES...

At 527 PM MDT, a severe thunderstorm was located 7 miles southeast of
Colony, or 12 miles northwest of Belle Fourche, moving southeast at
20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west 
central Butte and east central Crook Counties, southeast of Colony 
and along highway 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4480 10427 4492 10405 4486 10376 4460 10411
TIME...MOT...LOC 2327Z 311DEG 19KT 4479 10404 

HAIL...1.75IN
WIND...60MPH
 
$$

JC
181 
WWUS53 KUNR 032345
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
545 PM MDT Sat Aug 3 2019

SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
545 PM MDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES...

At 544 PM MDT, a severe thunderstorm was located 8 miles northwest of
Belle Fourche, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Butte and northeastern Crook Counties, southeast of Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4472 10420 4486 10401 4483 10380 4460 10411
TIME...MOT...LOC 2344Z 320DEG 21KT 4473 10401 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
065 
WWUS53 KUNR 032354
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
554 PM MDT Sat Aug 3 2019

SDC019-WYC011-040004-
/O.EXP.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
554 PM MDT Sat Aug 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTTE AND
NORTHEASTERN CROOK COUNTIES WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4472 10420 4486 10401 4483 10380 4460 10411
TIME...MOT...LOC 2354Z 311DEG 15KT 4470 10397 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:41 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:41 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
241 PM MDT Sat Aug 3 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 218 PM MDT Sat Aug 3 2019

20Z upper level analysis has persistent ridge over the Four
Corners region with the Northern Plains on the periphery. Skies
are mostly sunny with a few isolated storms beginning to fire off
the Black Hills. At the surface, high pressure is located over
Minnesota with a weak trof across eastern Montana and Wyoming.
Temperatures across the forecast area at 2pm are in the 80s with
winds out of the east to southeast.

Weak surface boundary across southeastern Montana and northeast
Wyoming will slowly shift east this afternoon and evening.
Thunderstorms will be possible through early evening, mainly near
and just ahead of the surface trof. Activity should remain fairly
isolated with better upper level support tracking north of the
forecast area. Decent instability along with more favorable shear
could raise potential for a few supercells. Above average
precipitable water values and modest forecast speeds will lead to
potential heavy rainfall with any stronger storms. Activity will
taper off by late evening, but another weak disturbance could
bring some showers and isolated thunder late tonight into Sunday
morning from northeast WY to portions of western SD.

Cold front to the northwest of the region will finally approach the
area on Sunday as upper trof moves across southwest Canada. Ahead
of the front, highs will be in the 80s and lower 90s across the
area. The frontal passage later Sunday into Sunday night should
bring a more widespread chance for storms. Sufficient instability
and shear along and ahead of the front will likely allow for
strong to severe storms to develop, with locally heavy rainfall as
well.

Near daily chances for storms can be expected through Rally week,
especially during the afternoon and evening hours. Some days will be
more active than others, but strong to severe storms certainly look
possible on most days. The better chances through the first half of
the week look to be from northeast WY to southwest SD as ridge
flattens some across the Rockies and shifts a bit further to the
west. Highs through the week will mostly be in the low to mid 80s
across the Plains, with mid 70s to around 80 over the Black Hills.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1107 AM MDT Sat Aug 3 2019

Isolated/scattered TSRA will develop across the Black Hills and
portions of nern WY/nwrn SD this afternoon, continuing into the
evening. Additional rounds of SHRA/TSRA are expected late tonight
through Sunday. Localized MVFR conditions will be possible in
heavier SHRA/TSRA, and hail/strong winds may occur with stronger
storms. Elsewhere, VFR conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Sherburn
Hazardous weather outlook, Aug 3, 10:53 AM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Sat Aug 3 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance for thunderstorms this afternoon and evening. A
few storms may be severe, with large hail and damaging winds
possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-041300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 3, 4:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 E DWTN RAPID CITY     44.07N 103.21W
08/03/2019  M0.50 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

            HAIL FELL FROM 414 PM TO 420 PM

&&

MLS
Local storm report, Aug 3, 4:25 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 WNW MOORCROFT         44.28N 105.03W
08/03/2019  E0.75 INCH       CROOK              WY   PUBLIC

&&

EAGAN
Special weather statement, Aug 3, 4:41 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
441 PM MDT Sat Aug 3 2019

WYZ054-056-032300-
Northern Campbell WY-Western Crook WY-
441 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Rockypoint, or 37 miles northeast of Gillette, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Campbell and west central Crook Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4470 10516 4481 10512 4478 10487 4461 10497
TIME...MOT...LOC 2240Z 281DEG 16KT 4474 10509

JC
Special weather statement, Aug 3, 4:45 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Aug 3 2019

SDZ001-032330-
Harding SD-
445 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Short Pines, or 24 miles southwest of Buffalo, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harding, East Short Pines and West Short Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4539 10353 4521 10373 4521 10376 4535 10405
      4555 10404
TIME...MOT...LOC 2245Z 299DEG 23KT 4544 10400

Eagan
Local storm report, Aug 3, 4:52 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             DWTN RAPID CITY         44.08N 103.23W
08/03/2019  M0.25 INCH       PENNINGTON         SD   BROADCAST MEDIA

&&

MLS
Special weather statement, Aug 3, 4:53 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sat Aug 3 2019

SDZ012-WYZ056-057-071-032330-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
453 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 23 miles northwest of Belle Fourche, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4499 10378 4473 10420 4495 10443 4500 10434
      4501 10404 4508 10403
TIME...MOT...LOC 2253Z 299DEG 17KT 4493 10415

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:25 PM MDTSevere Thunderstorm WarningUNRCrook, Weston65 min
Aug 3, 4:41 PM MDTSpecial Weather StatementUNRCrook19 min
Aug 3, 5:38 PM MDTSpecial Weather StatementUNRWeston37 min
Aug 3, 1:37 PM MDTSpecial Weather StatementUNRCuster23 min
Aug 3, 3:11 PM MDTSpecial Weather StatementUNRCuster34 min
Aug 3, 3:13 PM MDTSpecial Weather StatementUNRLawrence32 min
Aug 3, 3:47 PM MDTSpecial Weather StatementUNRCuster28 min
Aug 3, 4:15 PM MDTSpecial Weather StatementUNRCuster30 min
Aug 3, 4:16 PM MDTSpecial Weather StatementUNRPennington29 min
Aug 3, 4:45 PM MDTSpecial Weather StatementUNRHarding45 min
Aug 3, 4:53 PM MDTSpecial Weather StatementUNRButte37 min
Aug 3, 5:30 PM MDTSpecial Weather StatementUNRFall River45 min
Aug 3, 5:57 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins63 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.